Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 16, NWS Lubbock, TX

April 19, 2002Garza County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 19, 2002, 5:01 PM CDT for Garza County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2002, 5:01 PM CDT (22:01 UTC)
Expired
Apr 19, 2002, 5:30 PM CDT
In force
29 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Garza County, TX

The radar

The Lubbock radar (KLBB), 67 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 192201
SVRLBB
TXC169-192230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
500 PM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARZA COUNTY IN NORTHWEST TEXAS
  THIS INCLUDES POST...

* UNTIL 530 PM CDT

* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF DIMES OR
  LARGER 5 MILES NORTHWEST OF POST...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  POST AND GRAHAM...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 4 2 6 0.

LAT...LON 3308 10154 3308 10106 3338 10107 3337 10154

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:09 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 19, 3:09 PM CDT, 1 hour 52 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
309 PM CDT FRI APR 19 2002

LBB 88D AND MESONET OBS SHOWING FRONT HAS PUSHED TO A NEARLY
EAST-WEST ORIENTATION FROM PLAINS TO POST TO LIKELY BETWEEN
ASPERMONT AND GUTHRIE. RADAR LOOP SHOWS PART OF THE FRONT STILL
PUSHING SSWD NEAR POST WHILE FURTHER WEST THE FRONT IS BEGINNING TO
LIFT SLOWLY NWD. THUS THINK THAT BIG SWD PUSH IS FINISHED.
MEANWHILE DRYLINE HAS MIXED EAST TO TAHOKA. EAST OF THE DRYLINE...
GOOD MOISTURE TONGUE PUSHING UP AGAINST FRONT WITH GAIL SHOWING
82/64. ALONG THIS AREA CU STARTING TO GO UP UNDERNEATH CIRRUS. THIS
IS PREFERRED AREA OF CONVECTIVE INITIATION WITH STORMS MOVING QUICKLY
NEWD ACRS THE FRONT. POPS LOWER TO THE WEST AND NW...BUT WITH MOIST
AIR OVERRUNNING SHALLOW AIRMASS SOME ELEVATED CONVECTION POSSIBLE
AREAWIDE...PARTICULARLY ACRS NERN ZONES WHERE COLD AIR THE DEEPEST.

12Z MESOETA DID A DECENT JOB WITH THE FRONT TODAY...MAYBE JUST
30-60 MILES TOO FAR NORTH WITH IT. THIS GIVES A BIT MORE CONFIDENCE
TO THE SCENARIO FOR TOMORROW...ALTHOUGH IF ORGANIZED CONVECTION CAN
PUSH THE BOUNDARY FURTHER SOUTH TONIGHT TOMORROWS ETA PROGS WILL BE
TOO FAR NORTH. ATTM ETA PROGS IS BEST FIRST GUESS. THUS SETUP SIMILAR
TO THAT DISCUSSED IN THE SPC DAY TWO OUTLOOK AND WILL NOT GO INTO
DETAILS HERE. UPSHOT IS EXPECT FRONT TO LIFT NWD...ESPECIALLY ON
WRN END...DRYLINE TO PUSH EAST TO NEAR THE CAPROCK ESCARPMENT AND
THUS A TRIPLE POINT EAST OF LUBBOCK WITH FAVORABLE CAPE AND WIND
FIELDS FOR SEVERE ACRS ERN ZONES.

THINGS THEN SETTLE DOWN SUNDAY AS PERSISTENT UPPER LOW ACRS THE WRN
US EJECTS EWD ACRS THE CENTRAL PLAINS. COOL PUSH THEN EXPECTED TO
MOVE RIGHT THROUGH THE FA SUNDAY MORNING FAIRLY UNIMPEDED. LONGER
TERM MAY BECOME A BIT UNSETTLED WITH WSWLY UPPER FLOW OVER FA AS
CUTOFF LOW DEVELOPS OFF THE SRN CALIF COAST AND ANOTHER FRONT IS
ADVERTISED MID TO LATE WEEK.

FRIONA      50/77/45/73 2210
TULIA       53/75/46/74 3330
LUBBOCK     57/82/50/77 4330
BROWNFIELD  57/84/51/77 3210
CHILDRESS   57/76/51/76 5440
ASPERMONT   61/85/58/79 6550

.LUB...NONE

In the hours before

Special weather statement, Apr 19, 11:46 AM CDT, 5 hours 15 minutes before
TXZ021>044-191930-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1146 AM CDT FRI APR 19 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS THE EXTREME SOUTHEAST SECTIONS OF THE SOUTH
PLAINS...THE EXTREME SOUTHEAST TEXAS PANHANDLE AND THE LOW ROLLING
PLAINS. THE SLIGHT RISK AREA EXTENDS ALONG AND EAST OF A TAHOKA TO
CROSBYTON TO FLOYDADA TO MEMPHIS LINE.

A COLD FRONT WILL MOVE SOUTH ACROSS THE REGION THIS AFTERNOON AND
MAY BECOME STATIONARY OVER THE EXTREME SOUTHERN SECTIONS OF THE
SOUTH PLAINS AND LOW ROLLING PLAINS. THE DRYLINE IS EXPECTED TO MOVE
EAST THIS AFTERNOON ACROSS THE PERMIAN BASIN AND MOVE INTO THE LOW
ROLLING PLAINS LATE THIS AFTERNOON. THE ATMOSPHERE WILL BECOME
INCREASINGLY UNSTABLE THIS AFTERNOON ALONG AND EAST OF THE DRYLINE
AND SOUTH OF THE COLD FRONT. ISOLATED SEVERE THUNDERSTORMS WILL
DEVELOP LATE THIS AFTERNOON AND EVENING NEAR THE INTERSECTION OF
THE DRYLINE AND COLD FRONT. THESE STORMS WILL MOVE NORTHEAST ACROSS
THE LOW ROLLING PLAINS AND EXTREME SOUTHEAST TEXAS PANHANDLE. THE
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS WITH ISOLATED
TORNADOES POSSIBLE.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 5:30 PM CDTTornado WarningLUBCrosby, Garza30 min
Apr 19, 6:48 PM CDTSevere Thunderstorm WarningLUBLynn42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.